Alert archive / Arizona / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 89, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Sep 16, 2013, 5:39 PM MST for Graham County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2013, 5:39 PM MST (00:39 UTC)
- Expired
- Sep 16, 2013, 6:30 PM MST
- In force
- 51 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Graham County, AZ
The radar
The Tucson radar (KEMX), 119 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 0.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 3476 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
624 WUUS55 KTWC 170039 SVRTWC AZC009-170130- /O.NEW.KTWC.SV.W.0089.130917T0039Z-130917T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 539 PM MST MON SEP 16 2013 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL GRAHAM COUNTY IN SOUTHEAST ARIZONA... * UNTIL 630 PM MST * AT 534 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR JUNCTION OF HIGHWAYS 191 AND 266...OR 16 MILES SOUTH OF SAFFORD... AND MOVING SOUTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3244 10949 3244 10987 3269 10974 3268 10952 TIME...MOT...LOC 0039Z 018DEG 15KT 3258 10966 $$
2 follow-up statements
958 WWUS55 KTWC 170058 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 558 PM MST MON SEP 16 2013 AZC009-170130- /O.CON.KTWC.SV.W.0089.000000T0000Z-130917T0130Z/ GRAHAM AZ- 558 PM MST MON SEP 16 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR SOUTH CENTRAL GRAHAM COUNTY... AT 553 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH...ESPECIALLY ALONG HIGHWAY 191 BETWEEN THE JUNCTION WITH 266 AND INTERSTATE 10. THIS STORM WAS LOCATED NEAR JUNCTION OF HIGHWAYS 191 AND 266...OR 20 MILES SOUTH OF SAFFORD...MOVING SOUTH AT 10 MPH. LAT...LON 3244 10949 3244 10987 3269 10974 3268 10952 TIME...MOT...LOC 0057Z 017DEG 9KT 3254 10967 $$
452 WWUS55 KTWC 170111 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 611 PM MST MON SEP 16 2013 AZC009-170120- /O.CAN.KTWC.SV.W.0089.000000T0000Z-130917T0130Z/ GRAHAM AZ- 611 PM MST MON SEP 16 2013 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GRAHAM COUNTY IS CANCELLED... THE THUNDERSTORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED BELOW SEVERE THRESHOLDS AND IS NO LONGER SEVERE. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 3244 10949 3244 10987 3269 10974 3268 10952 TIME...MOT...LOC 0110Z 333DEG 5KT 3254 10965 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 2:00 PM MST, 3 hours 39 minutes earlier.
Area forecast discussion, Sep 16, 2:00 PM MST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST MON SEP 16 2013
.SYNOPSIS...A GENERALLY DRY WESTERLY FLOW ACROSS THE AREA...BUT
SOUTHEAST ARIZONA WILL PROBABLY HANG ON TO ENOUGH MOISTURE FOR A
FEW THUNDERSTORMS THIS WEEK...ESPECIALLY EAST OF TUCSON.
&&
.DISCUSSION...12Z KTWC SOUNDING SHOWS A DEEPER SOUTHEASTERLY
FLOW...UP TO 14K FEET. EVEN WITH THIS MORE FAVORABLE FETCH THE
PRECIPITABLE WATER IMMEDIATELY UPSTREAM IS STILL ONLY IN THE 1.1 TO
1.25 INCH RANGE...WITH CURRENT TRENDS AROUND 1.1 TO 1.15. NOT GREAT
BUT ENOUGH TO INCREASE COVERAGE OF STORMS THIS AFTERNOON COMPARED TO
THE ISOLATED COVERAGE OF 24 HOURS AGO. INITIAL CONVECTIVE COVERAGE
UP IN EASTERN AREAS WITH ISOLATED POTENTIAL AS FAR WEST AS CENTRAL
PIMA COUNTY.
SIGNIFICANT INITIAL STORM ACTIVITY POSSIBLE NEAR AND UPSTREAM OF THE
GILA AND SAN FRANCISCO WITH A FLOOD ADVISORY FOR THE GILA RIVER
THROUGH THIS EVENING. THAT MAY NEED TO BE EXTENDED INTO TUESDAY.
WITH THE LARGER SCALE TROUGHINESS PUSHING INTO THE WESTERN CONUS WE
EXPECT ENOUGH INFLUENCE EVEN THIS FAR SOUTH TO SEE THE WESTERLY FLOW
DEEPEN AGAIN BY TOMORROW AFTERNOON AND EVENING FOR A MID WEEK
DECREASE IN MOISTURE AND STORMS. STILL PROBABLY HANGING ON TO ENOUGH
FOR A FEW MOUNTAIN STORMS...ESPECIALLY KEEPING A BRISK LOW LEVEL
EASTERLY TO SOUTHEASTERLY FLOW INTO AT LEAST TUESDAY NIGHT.
A SECOND AND DEEPER TROUGH BY LATE THIS WEEKEND MAY FURTHER REDUCE
STORM COVERAGE AND PIN IT BACK TOWARD THE INTERNATIONAL
BORDER...WITH MODEST DAY-TO-DAY FLUCTUATIONS BEFORE THEN AS DEEP
MOISTURE TRIES TO KEEP PUSHING INTO SONORA AND CHIHUAHUA. A
CONTINUED LOW GRADE TRANSITION TYPE FORECAST.
&&
.AVIATION...SCT CLOUDS AT 6-9K FT AGL WITH ISOLD-SCT SHRA/TSRA THRU
17/03Z. MVFR CEILINGS/VSBYS NEAR THE STRONGER TSRA. OTHERWISE...
TSRA COVERAGE DECREASING AFT 17/03Z AND FEW-SCT CLOUDS AT 9-12K FT
AGL BY 17/06Z. EAST/SOUTHEAST SURFACE WIND AT 10-20 KTS WITH GUSTS
AROUND 25 KTS FROM KTUS EASTWARD THRU 17/15Z. WEST OF KTUS...EXPECT
EAST/SOUTHEAST SURFACE WIND AT 5-15 KTS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS ARE EXPECTED THROUGH THE UPCOMING WEEKEND...ESPECIALLY
OVER THE MOUNTAINS AND NEAR THE ARIZONA-NEW MEXICO BORDER. DAYTIME
TEMPERATURES WILL BE A FEW DEGREES ABOVE NORMAL THROUGH THE REST OF
WORK WEEK. SOME LOCALLY BREEZY SOUTHEAST WINDS ARE EXPECTED INTO
TUESDAY MORNING...AFTER WHICH WINDS WILL GENERALLY BE LESS THAN 15
MPH WITH SOME STRONGER AFTERNOON AND EARLY EVENING GUSTS.
&&
.HYDROLOGY...HEAVY FLOW CONTINUES ON THE GILA RIVER IN NEW MEXICO
WITH BOTH REDROCK ABOVE BANKFULL AND VIRDEN ABOVE FLOOD STAGE AT
ABOUT 17.4 FEET. HEAVY FLOW WILL CONTINUE TO PUSH DOWNSTREAM INTO
ARIZONA PORTIONS OF THE GILA RIVER TODAY AND TONIGHT. WITH
ADDITIONAL RAINFALL POSSIBLE AND CONTINUED ELEVATED FLOW DRAINING
FROM THE SAN FRANCISCO RIVER INTO THE GILA RIVER...THE FLOOD
ADVISORY FOR THE GILA RIVER CURRENTLY VALID UNTIL 10 PM MAY NEED TO
BE EXTENDED INTO TUESDAY.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...FLOOD ADVISORY IN EFFECT UNTIL
10 PM MST THIS EVENING FOR THE GILA RIVER AT DUNCAN AND SOLOMON.
&&
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
MEYER/ZELLIn the hours before
Special weather statement, Sep 16, 4:29 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 429 PM MST MON SEP 16 2013 AZZ509>511-170015- GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW AZ- 429 PM MST MON SEP 16 2013 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRAHAM COUNTY UNTIL 515 PM MST... AT 424 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES EAST OF SAFFORD...MOVING SOUTH AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...SAFFORD...SOLOMON... THATCHER...FRYE MESA DAM AND SWIFT TRAIL JUNCTION. LAT...LON 3299 10964 3295 10942 3257 10942 3273 10985 TIME...MOT...LOC 2330Z 015DEG 13KT 3283 10953
Special weather statement, Sep 16, 5:25 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 525 PM MST MON SEP 16 2013 AZZ509-170115- UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ- 525 PM MST MON SEP 16 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAHAM COUNTY UNTIL 615 PM MST... AT 520 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF SAFFORD...MOVING SOUTH AT 5 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...JUNCTION OF HIGHWAYS 191 AND 266. LAT...LON 3282 10959 3254 10953 3254 10973 3279 10977 TIME...MOT...LOC 0025Z 006DEG 6KT 3269 10967
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 5:19 PM MST | Areal Flood Advisory | TWC | Graham | 116 min |
| Sep 16, 5:25 PM MST | Special Weather Statement | TWC | Graham | 50 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.